As part of Stillman and Friedland’s continuing commitment to bring up-to-date and essential information to our clients and the public, this post will continue the conversation we began in our previous post about dangerous in-hospital infections.
Antibiotics can impact you many different ways while you are in treatment for major injury due to a car or truck accident. The longer you remain hospitalized due to traumatic injuries and the more surgical and invasive procedures you undergo, the greater the chances are that you will be given repeated doses of antibiotics to prevent or treat infection.
Antibiotics can be a life-saver if you need them, but there a number of downsides to antibiotic use that every patient should know. These concerns should be discussed with your treating physician.
As we discussed in the previous post, use of a broad-spectrum anti-biotic can make you susceptible to infections like C. diff by killing off large amounts of your protective gut bacteria and leaving the field wide open for an invasion of C. diff. There are many other problems associated with the loss of your good gut bugs, so always balance antibiotics with pro-biotics.
Another set of problems that come with antibiotics are reactions and side effects. If you have ever had a reaction to an antibiotic, make sure that is noted in your hospital chart. If you have rash or a fever after being administered an antibiotic, inform the nursing staff immediately. Be aware that you may also have a delayed reaction, and it may take one or two days until you have reaction symptoms or even up to a week.
Side effects to antibiotics are a concern for certain groups of antibiotics, especially fluoroquinolones. Some brand names for these broad-spectrum antibiotics are Cipro or Ciloxan, Levaquin, Penetrex, Avelox, Noroxin, and Floxin. These drugs are best used for respiratory and urinary tract infections and should not be used unless there is no other option.
Side effects for these are potentially severe, including crippling tendon ruptures, potentially fatal irregular heart rhythms (acquired long QT syndrome), and liver toxicity, as well as neurological effects such as seizures and hallucinations. While the health industry claims these are generally well tolerated, if you are the one who suffers severe and permanent side effects, knowing that many other people were just fine is no consolation.
Please note that while you are in the hospital, there is a tendency for physicians to expand your treatment as they are monitoring your blood tests. For example, your cholesterol may rise due to the stress of injury and simply being in the hospital. This is normal. A study of college students showed that their cholesterol levels rose as a stress response prior to exams. Therefore, your blood tests while you are still in pain and undergoing treatment may very well show higher blood cholesterol. The fact that your cholesterol is temporarily higher is not a reason to add another medication into the mix.
Some cholesterol-lowering medications, anti-depressants and some diabetes medications may also cause acquired long QT syndrome. Make sure that someone is advocating for the patient to keep medications at the minimum requirements. Especially in seniors, polypharmy—taking more than 5 drugs daily—is a cause for concern.
Acquired long QT syndrome
Acquired long QT syndrome can be caused by certain medications or medical conditions. More than 75 medications — many of them common — can lengthen the QT interval in otherwise healthy people and cause a form of acquired long QT syndrome known as drug-induced long QT syndrome.
Medications that can lengthen the QT interval and upset heart rhythm include:
- Certain antibiotics
- Certain antidepressant and antipsychotic medications
- Some antihistamines
- Medications used to maintain normal heart rhythms (antiarrhythmic medications)
- Cholesterol-lowering medications
- Certain diabetes medications
Stillman and Friedland are here for you throughout the process of your recovery, both physical and financial.